Alert archive / Indiana / Tornado Warnings in 2024

Tornado Warning 6, NWS Northern Indiana

March 14, 2024Adams County, Wells County, Indiana

NWS Northern Indiana issued this tornado warning at Mar 14, 2024, 6:26 PM EDT for Adams County, Wells County, Indiana. It was in force for 23 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2024, 6:26 PM EDT (22:26 UTC)
Expired
Mar 14, 2024, 6:49 PM EDT
In force
23 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

Counties Adams County, IN, Wells County, IN

The radar

The Northern Indiana radar (KIWX), 100 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 6:26 PM EDTHAIL 1Geneva, INTime estimated from radar.
Mar 14, 6:27 PM EDTHAIL 1Berne, INQuarter size hail photo on Twitter. Time estimated from radar.
Mar 14, 6:40 PM EDTTORNADO1 Ene New Corydon, INDamage found in far southeast Adams County has been confirmed to be due to a tornado that began at 6:40 PM EDT on March 14th. The tornado initially began over an open field north of the intersection of East County Road 1200 South and South County Road 600 East

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 5:13 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2024-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2024-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

560 
WFUS53 KIWX 142226
TORIWX
INC001-179-142300-
/O.NEW.KIWX.TO.W.0006.240314T2226Z-240314T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
626 PM EDT Thu Mar 14 2024

The National Weather Service in Northern Indiana has issued a

* Tornado Warning for...
  Southeastern Wells County in northeastern Indiana...
  Southern Adams County in northeastern Indiana...

* Until 700 PM EDT.

* At 625 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Berne, moving east at 70 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Berne around 630 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Ceylon, Linn Grove, and Domestic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4057 8513 4068 8513 4078 8480 4057 8480
TIME...MOT...LOC 2225Z 256DEG 59KT 4065 8504 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

Brown
3 follow-up statements
877 
WWUS53 KIWX 142232
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
632 PM EDT Thu Mar 14 2024

INC179-142241-
/O.CAN.KIWX.TO.W.0006.000000T0000Z-240314T2300Z/
Wells IN-
632 PM EDT Thu Mar 14 2024

...THE TORNADO WARNING FOR SOUTHEASTERN WELLS COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight EDT for northeastern
and east central Indiana...and west central Ohio.

&&

LAT...LON 4057 8505 4069 8505 4078 8480 4057 8480
TIME...MOT...LOC 2231Z 256DEG 59KT 4068 8489 

$$

INC001-142300-
/O.CON.KIWX.TO.W.0006.000000T0000Z-240314T2300Z/
Adams IN-
632 PM EDT Thu Mar 14 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR SOUTHERN
ADAMS COUNTY...

At 631 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Berne, moving east at 70 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southern Adams County, including the following locations... Ceylon
and Linn Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4057 8505 4069 8505 4078 8480 4057 8480
TIME...MOT...LOC 2231Z 256DEG 59KT 4068 8489 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

Brown
617 
WWUS53 KIWX 142237
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
637 PM EDT Thu Mar 14 2024

INC001-142300-
/O.CON.KIWX.TO.W.0006.000000T0000Z-240314T2300Z/
Adams IN-
637 PM EDT Thu Mar 14 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR
SOUTHEASTERN ADAMS COUNTY...

At 637 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Rockford, or 11 miles east of Berne, moving east at
70 mph.

HAZARD...Tornado, two inch hail, and 60 mph wind gusts.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Berne, Geneva, and Ceylon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4057 8497 4070 8496 4075 8480 4057 8480
TIME...MOT...LOC 2237Z 256DEG 59KT 4071 8475 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

Brown
957 
WWUS53 KIWX 142249
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
649 PM EDT Thu Mar 14 2024

INC001-142258-
/O.CAN.KIWX.TO.W.0006.000000T0000Z-240314T2300Z/
Adams IN-
649 PM EDT Thu Mar 14 2024

...THE TORNADO WARNING FOR SOUTHEASTERN ADAMS COUNTY IS CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight EDT for northeastern
and east central Indiana...and west central Ohio.

&&

LAT...LON 4057 8497 4070 8496 4075 8480 4057 8480
TIME...MOT...LOC 2248Z 256DEG 59KT 4076 8450 

$$

Brown

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Mar 14, 5:29 PM EDT, 57 minutes earlier. Its key messages:

  • One last round of thunderstorms is expected to develop rapidly this afternoon from near Rochester to Fort Wayne to Ottawa and then move south into early tonight. Large hail, damaging winds and tornados are possible.
  • Mostly dry Friday through the middle of next week.
  • Turning colder Sunday.
Area forecast discussion, Mar 14, 5:29 PM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
529 PM EDT Thu Mar 14 2024

.KEY MESSAGES...

- One last round of thunderstorms is expected to develop rapidly
  this afternoon from near Rochester to Fort Wayne to Ottawa and
  then move south into early tonight. Large hail, damaging winds
  and tornados are possible.

- Mostly dry Friday through the middle of next week.

- Turning colder Sunday.

&&

.UPDATE...
Issued at 527 PM EDT Thu Mar 14 2024

Tornado Watch has been issued for areas mainly along and south of US
24 into this evening. Deep layer shear is off the charts within the
core of a 80 kt 500 mb jet with deep convection (possibly severe)
already firing within a convergent band just south of US 24. Airmass
recovery has been decent behind the midday activity with up to 1500
j/kg of uncapped MLCAPE in place. Low level hodograph curvature
not all that impressive in the area of concern, though an
isolated tornado or two cannot be ruled out with more intense
discrete cells. Steep mid level lapse rates and the shear point
to large hail and damaging winds being the primary threats.
Latest CAMS has this more intense convection dropping south and
east of the area by 01-02z.

&&

.DISCUSSION...
Issued at 300 PM EDT Thu Mar 14 2024

One last round of thunderstorms is expected to develop rapidly
this afternoon as skies clear and conditions destabilize
rapidly behind the previous line of storms that had moved east
out of the area. Surface based CAPE at 3pm EDT had risen to
between 1500 to 2000 J/Kg near Monticello where skies had
cleared. Widespread rainfall amounts since midnight had left
water encroaching or partly covering many roads as well has
standing in many fields. Have issued a Special Weather Statement
earlier to address these concerns. Ft Wayne received the most
daily rainfall in over a year (2.11") so far and is vulnerable
for more advisory type flooding if new storm development is over
their area and other areas which received heavy rain. An
Elevated Mixed Layer reflected in lapse rates of 7.0 to 7.7 C/Km
was present per SPC mesoanalysis reaching from most of IL to
the southwest corner of the forecast area near Monticello.
Concern for tornados with initial storm environment favoring
high wind shear in the lower/boundary layer, so mentioned this
in the Hazardous Weather Outlook Product.

Otherwise, storms will move rapidly south out of the area by
mid to late evening. Conditions will become much colder Sunday
and persist through Tuesday before milder air returns Wednesday.
Little if any precipitation is expected during this period at
this time.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 114 PM EDT Thu Mar 14 2024

Line of convection should clear KFWA by or shortly after
issuance with dry and mainly VFR conditions to follow at least
for a few hours at each site. Whether scattered convection
refires in the vicinity of a cold front in the vicinity of KFWA
late this afternoon will depend on the thermodynamic recovery.
Some clearing noted back into IL with temps likely to recover
into the 60s. Opted for a VCTS for now btw 20-01z to account for
the potential. Fuel alt stratocu is then likely to settle in
post-frontal into tonight and tomorrow morning.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...Small Craft Advisory until 4 PM EDT Friday for LMZ043-046.

&&

DISCUSSION...Skipper
UPDATE...Steinwedel
AVIATION...Steinwedel
Hazardous weather outlook, Mar 14, 5:15 PM EDT, 1 hour 11 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
515 PM EDT Thu Mar 14 2024

INZ005>009-012>015-017-103-104-116-203-204-216-MIZ078>081-177-277-
OHZ001-002-152115-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Northern La Porte-Eastern St. Joseph IN-
Northern Kosciusko-Southern La Porte-Western St. Joseph IN-
Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-
Northern Berrien-Southern Berrien-Williams-Fulton OH-
515 PM EDT Thu Mar 14 2024 /415 PM CDT Thu Mar 14 2024/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

There is a chance for scattered storms late this afternoon into early
this evening. Locally heavy rain and small hail appear to be the
primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

INZ018-020-022>027-032>034-OHZ004-005-015-016-024-025-152115-
Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
515 PM EDT Thu Mar 14 2024

...TORNADO WATCH 44 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through early this evening.

LMZ043-046-152115-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
515 PM EDT Thu Mar 14 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT FRIDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

In the hours before

Local storm report, Mar 14, 2:17 PM EDT, 4 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
217 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     Tstm Wnd Dmg     Wren                    40.80N 84.78W
03/14/2024                   Van Wert           OH   Emergency Mngr

            Roof damage to a home in Wren.

&&

MCS
Local storm report, Mar 14, 4:01 PM EDT, 2 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
401 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 AM     Hail             1 WSW Monticello        40.74N 86.78W
03/14/2024  E0.75 inch       White              IN   Public

            Report from mPING: Dime (0.75 in.).

&&
Local storm report, Mar 14, 5:47 PM EDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
547 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     Hail             1 NW Jalapa             40.64N 85.76W
03/14/2024  M1.00 inch       Grant              IN   Trained Spotter

&&
Local storm report, Mar 14, 6:07 PM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
607 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     Hail             1 S Bluffton            40.73N 85.17W
03/14/2024  M1.00 inch       Wells              IN   Storm Chaser

&&
Local storm report, Mar 14, 6:16 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
616 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Hail             Santa Fe                40.65N 85.99W
03/14/2024  E1.50 inch       Miami              IN   Public

&&
Local storm report, Mar 14, 6:21 PM EDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
621 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     Hail             2 N Dillman             40.64N 85.25W
03/14/2024  M1.50 inch       Wells              IN   Storm Chaser

&&

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 2:38 AM EDTSpecial Weather StatementIWXPulaski52 min
Mar 14, 3:29 AM EDTSpecial Weather StatementIWXMiami46 min
Mar 14, 3:36 AM EDTSmall Craft AdvisoryIWX36 hr
Mar 14, 5:06 AM EDTSpecial Weather StatementIWXAllen39 min
Mar 14, 5:30 AM EDTAreal Flood AdvisoryIWXFulton, Kosciusko, Miami, Wabash3 hr
Mar 14, 9:38 AM EDTSpecial Weather StatementIWXLaPorte, Marshall, Pulaski, Starke, White52 min
Mar 14, 10:22 AM EDTSevere Thunderstorm WarningIWXFulton, Marshall, Pulaski, Starke38 min
Mar 14, 10:56 AM EDTSpecial Weather StatementIWXCass, Fulton, Kosciusko, Miami49 min
Mar 14, 11:36 AM EDTSpecial Weather StatementIWXMiami, Wabash, Whitley39 min
Mar 14, 11:59 AM EDTRiver Flood WarningIWXAllen, Huntington, Wabash7 hr
Mar 14, 12:03 PM EDTSpecial Weather StatementIWXAllen, Grant, Huntington27 min
Mar 14, 12:30 PM EDTSpecial Weather StatementIWXAdams, Allen, Blackford, Jay, Wells45 min
Mar 14, 12:36 PM EDTSevere Thunderstorm WarningIWXAdams, Wells24 min
Mar 14, 1:36 PM EDTRiver Flood WarningIWXCass, Kosciusko, Miami, Wabash, Whitley14 hr
Mar 14, 5:16 PM EDTSevere Thunderstorm WarningIWXCass, Miami29 min
Mar 14, 5:21 PM EDTSevere Thunderstorm WarningIWXGrant, Huntington, Wabash, Wells24 min
Mar 14, 5:31 PM EDTSevere Thunderstorm WarningIWXGrant, Miami, Wabash29 min
Mar 14, 5:35 PM EDTTornado WarningIWXGrant, Wabash25 min
Mar 14, 5:40 PM EDTSevere Thunderstorm WarningIWXAdams, Allen, Wells35 min
Mar 14, 5:46 PM EDTSevere Thunderstorm WarningIWXCass, Grant, Miami, Wabash29 min
Mar 14, 5:49 PM EDTSevere Thunderstorm WarningIWXAdams, Huntington, Wells26 min
Mar 14, 5:49 PM EDTTornado WarningIWXGrant, Huntington, Wells26 min
Mar 14, 5:57 PM EDTSevere Thunderstorm WarningIWXGrant, Huntington, Wells33 min
Mar 14, 6:07 PM EDTSevere Thunderstorm WarningIWXGrant, Huntington, Wabash23 min
Mar 14, 6:14 PM EDTTornado WarningIWXWells19 min
Mar 14, 6:23 PM EDTSevere Thunderstorm WarningIWXBlackford, Grant, Wells37 min
Mar 14, 6:29 PM EDTSevere Thunderstorm WarningIWXHuntington, Miami, Wabash21 min
Mar 14, 6:30 PM EDTSevere Thunderstorm WarningIWXWells15 min
Mar 14, 6:40 PM EDTSevere Thunderstorm WarningIWXAdams, Jay, Wells20 min
Mar 14, 6:49 PM EDTSevere Thunderstorm Warning Considerable damage threatIWXGrant26 min
Mar 14, 7:28 PM EDTSevere Thunderstorm WarningIWXBlackford, Jay16 min

Nearby

Tornado Warnings in Indiana, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.